Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
March 29, 2003

Daily Care

Question from Bossier City, Louisiana, USA:

When my son was diagnosed 18 months ago, the doctors had a hard time classifying him so they call him type 1.5. He has been managed on just Lantus (insulin glargine), works out and has lost a lot of weight so his hemoglobin A1c went from 8.9% at time of diagnosis and has never been higher than 5.7% since then. The doctor offered him Glucophage to wean off Lantus, but we noticed when he took it his blood sugars stayed typically higher. Lately he has be en under stress, and his glucose has been higher. Does stress typically affect your glucose? Could the combination of Lantus and Glucophage keep his levels higher? Is this the end of the honeymoon?

Answer:

Regrettably, I would expect that the honeymoon is coming to an end. I typically see that blood sugar start to rise, and you can see the changes in the postprandial levels too. If the patient has orders to use meal insulin for above target glucoses, more and more is needed.

The Glucophage [metformin] should cause one to need less insulin and likely protected from the rise for a while. If you stop the Glucophage, it might get worse.

LD